Innovations In Clinical Neuroscience

JAN-FEB 2017

A peer-reviewed, evidence-based journal for clinicians in the field of neuroscience

Issue link: http://innovationscns.epubxp.com/i/796206

Contents of this Issue

Navigation

Page 11 of 63

L E T T E R S T O T H E E D I T O R Innovations in CLINICAL NEUROSCIENCE [ V O L U M E 1 4 , N U M B E R 1 – 2 , J A N U A R Y – F E B R U A R Y 2 0 1 7 ] 12 Arch Phys Med Rehabil. 2016;97:753–759. 6. Simpson G, Tate R, Ferry K, et al. Social, neuroradiologic, medical, and neuropsychologic correlates of sexually aberrant behavior after traumatic brain injury: a controlled study. J Head Trauma Rehabil. 2001;16:556–572. 7. Renner CI. Interrelation between neuroendocrine disturbances and medical complications encountered during rehabilitation after TBI. J Clin Med. 2015;4:1815–1840. With regard, Rocco Salvatore Calabrò, MD, PhD; Margherita Russo, MD, PhD; Antonino Naro, MD, PhD IRCCS Centro Neurolesi "Bonino- Pulej0", Messina, Italy Address for correspondence. Rocco Salvatore Calabrò, IRCCS Centro Neurolesi "Bonino-Pulejo," S.S. 113, Contrada Casazza, 98124, Messina, Italy; email: salbro77@tiscali.it Funding/financial disclosures. The authors state neither conflict of interest nor financial support. SEVERE HYPOGLYCEMIA ASSOCIATED WITH TIAPRIDE IN AN ELDERLY PATIENT WITH DIABETES AND PSYCHOSIS Dear Editor: Hyperglycemia is more common in patients being treated with an antipsychotic than in the general population. 1 However, hypoglycemia is also a severe complication of antipsychotic treatment. 2 Moreover, recent research indicates that use of antipsychotic drugs by older patients with diabetes is associated with an increased risk of hypoglycemia. 3 While several cases of antipsychotic-induced hypoglycemia have been reported, its m echanism is not completely understood. 4,5 Here, we report an elderly patient with diabetes and severe hypoglycemia we believe was caused by tiapride, a pure dopamine D 2 receptor antagonist. We discuss the role of D 2 receptors on glucose regulation. Case presentation. A 75-year-old Japanese woman with a 20-year history of diabetes was transferred to our emergency department for loss of consciousness. According to her attending physician, she recently had an HbA1c of 7.4 percent and was treated with glimepiride (sulfonylurea) 1mg/day. She had never experienced hypoglycemia before. The corroborative history from her family members revealed that she believed her spouse was being unfaithful, which was based on incorrect inferences supported by dubious evidence. As a result, she was diagnosed with delusional psychosis at a mental clinic, and was treated with tiapride 75mg/day for two weeks. On arrival to our emergency department, she was in a deep coma, and her plasma glucose level was 15mg/dL. Fortunately, she was successfully treated with rapid glucose infusion without any neurological deficits. Her insulin/glucose ratio at the time of the deep coma was 0.43 (normal <0.25), indicating the possibility of hyperinsulinemia. 6 After the discontinuation of tiapride, she did not experience another hypoglycemic event. Discussion. Hypoglycemia in patients with diabetes is the result of a complex interaction between hyperinsulinemia and compromised physiologic and behavioral responses. Several factors can cause hypoglycemia in patients with diabetes, including skipping a meal, exercising harder than usual, alcohol consumption, stress, and infections, none of which were seen in our p atient. Hypoglycemia may also result from taking sulfonylurea with some drugs, such as salicylates, beta- blockers, levofloxacin, and antihyperlipidemics. 7 We believe tiapride may have caused the hypoglycemia in our patient because the attack occurred suddenly after the addition of tiapride to glimepiride. The tiapride did not enhance or diminish the anti-diabetic effect of sulfonylurea. 8 Plasma concentrations of glucose and insulin are usually tightly linked, and alterations in glucose may result in rapid alteration of insulin in an attempt to bring glucose back to normal. A fall in blood glucose is normally rapidly detected, and counter- regulatory mechanisms are recruited to restore normoglycemia. 9 D 2 receptors are expressed in pancreatic beta-cells and seem to be important for this counter-regulation. Some in- vivo studies have suggested that stimulation of the pancreatic D 2 receptors inhibits insulin release, and the inhibitory effect on insulin secretion is reverted by the addition of D 2 receptor antagonists. 10 Moreover, mutant mice lacking D 2 receptors have been shown to have abnormal insulin secretion. 11 When administering D 2 receptor antagonists, counter- regulatory mechanisms on glucose regulation may not work. Tiapride has a potent antagonistic effect on D 2 receptors. Therefore, in our patient, these counter-regulatory mechanisms may not have worked, resulting in continuous insulin release even with normal or low glucose levels. Consequently, severe hypoglycemia occurred by mismatch between glucose levels and insulin secretion. Conclusion. Glucose levels should be monitored closely after the initiation of D 2 receptor antagonists, such as tapride, in patients with diabetes. The importance of D 2 receptors in central

Articles in this issue

Links on this page

Archives of this issue

view archives of Innovations In Clinical Neuroscience - JAN-FEB 2017